Alert archive / Montana / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Glasgow, MT

July 3, 1998Garfield County, Phillips County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 3, 1998, 11:39 PM MDT for Garfield County, Phillips County, Montana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 11:39 PM MDT (05:39 UTC)
Expired
Jul 4, 1998, 1:35 AM MDT
In force
116 min
Issued by
NWS Glasgow, MT
Area
Whole counties

Counties Garfield County, MT, Phillips County, MT

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 040541
FFWGGW
MTC033-071-040735-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1139 PM MDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTH CENTRAL MONTANA
  NORTHWESTERN GARFIELD COUNTY IN NORTHEASTERN MONTANA

* UNTIL 135 AM MDT

* AT 1130 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN SOUTHEAST PHILLIPS COUNTY AND NORTHWEST
  GARFIELD COUNTY... MOVING SLOWLY NORTHEAST.

* A LARGE AREA OF THUNDERSTORMS CONTINUED TO PRODUCE HEAVY RAIN
  ALONG THE MISSOURI RIVER IN THE SQUAW AND TELEGRAPH CREEK
  DRAINAGES. THESE THUNDERSTORMS PRODUCED RAINFALL AMOUNTS OF OVER
  TWO INCHES IN AN HOUR.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES. ROADS WILL BECOME IMPASSABLE IN THIS AREA DUE TO THE
HEAVY RAINS.

DEAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:45 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 8:45 PM MDT, 2 hours 54 minutes before
MTZ016>027-040800-

NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
845 PM MDT FRI JUL 3 1998

UPPER S/WV RIDGE AXIS MOVES FROM ALONG THE ROCKIES ONTO THE PLAINS WITH
THE TROUGH OVER THE WEST COAST MOVING FURTHER INLAND...KEEPING MONTANA
IN SOUTHWEST FLOW THROUGH THE WEEKEND. PLENTY OF MOISTURE AND VERTICAL
MOTION ASSOCIATED WITH S/WVS IN SOUTHWEST FLOW WILL HELP SPAWN
THUNDERSTORMS EACH DAY EAST OF THE DIVIDE. STORMS CURRENTLY IN CENTRAL
MONTANA SHOULD MOVE INTO THE NORTHEST TONIGHT. STILL UNSURE IF STORMS
WILL MAINTAIN CURRENT STRENGTH AS THEY MOVE FURTHER EAST...BUT LOOKING
FOR AT LEAST SOME DECREASE IN STRENGTH AS THEY DO ENTER THE NORTHEAST.
WILL NOT MAKE CHANGES TO ZONES. LOCKHART

GGW 3443 060/080/060/080
GDV 3343 061/081/061/081

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:06 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jul 3, 10:55 PM MDTSevere Thunderstorm WarningGGWGarfield65 min
Jul 3, 11:09 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jul 4, 1:00 AM MDTSevere Thunderstorm WarningGGWPhillips65 min
Jul 4, 1:43 AM MDTSevere Thunderstorm WarningGGWValley62 min
Jul 4, 2:52 AM MDTSevere Thunderstorm WarningGGWValley58 min
Jul 4, 4:54 PM MDTSevere Thunderstorm WarningGGWDaniels61 min
Jul 4, 5:11 PM MDTSevere Thunderstorm WarningGGWValley64 min
Jul 4, 5:39 PM MDTFlash Flood WarningGGWDaniels2 hr
Jul 4, 5:47 PM MDTSevere Thunderstorm WarningGGWDaniels63 min
Jul 4, 5:50 PM MDTSevere Thunderstorm WarningGGWPetroleum65 min

Nearby

Flash Flood Warnings in Montana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.